What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 18, 3:28 PM EST, 37 minutes earlier.
Area forecast discussion, Jul 18, 3:28 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service New York NY
428 PM EDT Mon Jul 18 2022
.SYNOPSIS...
A warm front will slowly continue north of the area, before a
cold front and pre-frontal trough pass through tonight. Weak
high pressure will then follow Tuesday into Wednesday. Another
warm front will lift through Wednesday night, followed by a weak
cold front Thursday and Thursday night. High pressure will
return Friday and Saturday. A frontal system may affect the
region Saturday night into Sunday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Showers and thunderstorms will continue this evening as a pre-
frontal trough and cold front moves through. The Severe
Thunderstorm Watch remains in effect until 10 pm for northeast
New Jersey, the Lower Hudson Valley, New York City, Nassau, and
Fairfield counties. SBCAPE forecast to be over 2000 J/kg late
this afternoon and early evening for western areas. This is
likely due to some slight clearing that allowed temperatures to
reach the lower 90s in some spots, helping to destabilize the
area. There is plenty of moisture in the atmosphere with dew
points well into the 70s for most, if not all, of the forecast
area. Weak to moderate lift will be provided by the pre-frontal
trough and cold front. As the night progresses, these storms are
expected to weaken as the atmosphere stabilizes with the loss
of daytime heating and as they move as the trough and cold front
move eastward, they will encounter a more stable air mass
thanks to southerly flow bringing in a more stable marine layer
in across eastern portions of the area (where the Severe
Thunderstorm Watch is not in effect). However, even here, and
isolated severe thunderstorms is possible. The main threat with
these storms will be damaging winds with an isolated tornado
possible.
Flash flooding is also a possibility across the area. The
storms are moving at a decent rate, but some training may allow
for a quick 1 to 2 (or even more) inches in an hour or so
timeframe as PWATS above 2" to 3" are noted in many, if not all,
deterministic models.
Any lingering showers or thunderstorms likely pass off the
coast during the early morning hours Tuesday.
Overnight lows tonight will range from the middle 60s well
inland to middle 70s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Behind the cold front, a deep-layered westerly flow and ridging
aloft will bring the first widespread heat wave to the area for
the midweek timeframe. 85h temps are expected to be around 20C,
producing highs in the lower to middle 90son Tuesday. However, a
slightly drier air mass working into the region as dew points
fall into the 60s, will produce heat index values near the high
temperatures for the day, which would preclude the issuance of a
Heat Advisory. However, Heat Advisories are becoming
increasingly likely as we get into Wednesday and Thursday as
slightly higher temperatures are expected both days and a more
humid air mass works back into the region with dew points in the
70s returning as a warm front moves through Wednesday night.
Maximum heat index values on Wednesday will be 95 to around 100
for much of the area (except perhaps the Twin Forks of Long
Island), and widespread 95 to 104 on Thursday, with isolated
readings of around 105 around the metro area.
A shortwave, pre frontal trough, and a cold front will provide
better upper support Thursday as the air mass will become more
unstable through the day. Strong to severe storms may be
possible again for Thursday, with the focus right now being
across southern Connecticut at this time.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Weak ridging builds Friday into Saturday with a warm and humid
airmass returning, and temperatures remaining above seasonal
normals. Another frontal system potentially impacts the area
later Saturday night into Sunday.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A cold front passes through the airspace tonight followed by
building high pressure tomorrow.
Largely unstable environment has allowed thunderstorms to continue
to redevelop with impacts expected through the evening. Scattered
thunderstorms may impact the terminals at any time with a reduction
in visibility and gusty winds. The most significant coverage will
come coincident with a cold frontal passage later this evening.
Convection then generally diminishes in the 03-05Z time frame.
There is some lingering stratus across eastern terminals,
particularly KISP, KBDR, and KGON. Some uncertainty exists on the
extent of possible clearing but at the moment seems more likely to
primarily stay in the IFR-MVFR range until the cold front tonight.
ESE to S winds eventually increase and shift to S-SW 10-15G20kt in
the afternoon. Even higher at KJFK. Gusts associated with
thunderstorms may temporarily change wind directions and speeds.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments are possible to adjust timing/coverage of any
showers/tstms and stratus this evening.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday and Wednesday...Mainly VFR.
.Thursday...MVFR cond possible with a chance of showers and
thunderstorms, mainly afternoon into early evening. SW winds 10-
15G20-25kt. Winds subside at night.
.Friday...VFR.
.Saturday...VFR conditions with a chance of showers and
thunderstorms in the afternoon and evening.
&&
.MARINE...
Strong to severe storms are possible tonight, mainly for
western coastal waters.
SCAs continue on all waters due to a strengthening southerly
flow ahead of a cold front this evening. S wind gust of 25-30 kt
on the ocean will build seas to 5-6 ft. Gusts will also
approach 25 kt at times on the non- ocean waters this afternoon
into the first half of the night.
SCA seas will likely linger on the ocean waters east of Fire
Island Inlet on Tuesday. High pressure then follows for Tue
night into Wed.
Increasing S flow ahead of another cold front should allow
ocean seas to return to 5+ ft late Wed night into Thu. There
could be gusts up to 25 kt as well Thu into Thu evening. Seas
continue to build into Thursday night, with winds and seas then
subsiding late Thu night into Fri after the frontal passage.
&&
.HYDROLOGY...
Thunderstorm activity with associated heavy rainfall could lead
to minor urban and poor drainage flooding as well as localized
flash flooding. With some potential for hydrologic impacts from
heavy rain WPC has placed our area in a marginal/slight risk of
excessive rainfall.
No significant hydrologic impacts are expected Tuesday through
Sunday.
&&
.TIDES/COASTAL FLOODING...
This high risk should continue into Tuesday as a 5-6 ft S-SW
swell with 6-8 second periods remain through the day.
There is a high risk of rip currents on Wednesday with increased
southwesterly flow and long period swells.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Tuesday evening for NYZ075-080-
081-178-179.
NJ...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ338.
Small Craft Advisory until 4 AM EDT Tuesday for ANZ331-332-335-
340-345.
Small Craft Advisory until 4 PM EDT Tuesday for ANZ350-353.
Small Craft Advisory until 8 AM EDT Tuesday for ANZ355.
&&
SYNOPSIS...JP
NEAR TERM...JP
SHORT TERM...JP
LONG TERM...MET
AVIATION...MD
MARINE...JP/MET
HYDROLOGY...JP/MET
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 18, 12:58 PM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
158 PM EDT Mon Jul 18 2022
NYZ075-178-179-191800-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
158 PM EDT Mon Jul 18 2022
...SEVERE THUNDERSTORM WATCH 473 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-191800-
Southwest Suffolk-Southeast Suffolk-
158 PM EDT Mon Jul 18 2022
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005-009-NJZ002-004-006-103>108-NYZ067>074-176-177-191800-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
158 PM EDT Mon Jul 18 2022
...SEVERE THUNDERSTORM WATCH 473 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ006>008-010>012-NYZ078-079-191800-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-
158 PM EDT Mon Jul 18 2022
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather that would meet NWS
warning criteria is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-340-345-350-353-355-191800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
158 PM EDT Mon Jul 18 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-191800-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
158 PM EDT Mon Jul 18 2022
...SEVERE THUNDERSTORM WATCH 473 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Jul 18, 3:24 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
424 PM EDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FLASH FLOOD 1 N PELHAM 40.92N 73.81W
07/18/2022 WESTCHESTER NY DEPT OF HIGHWAYS
FLOODING AND ROAD CLOSURE ON HUTCHINSON
RIVER PARKWAY SOUTHBOUND BETWEEN EXIT 7 -
PELHAMDALE AVENUE; HUTCHINSON BOULEVARD
SOUTHBOUND SIDE (PELHAM) AND EXIT 5B - EAST
THIRD ST, MOUNT VERNON, PELHAM. ALL LANES OF
2 LANES BLOCKED MM 7.2 TO MM 5.6.
&&Local storm report, Jul 18, 3:32 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
432 PM EDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD SADDLE BROOK 40.89N 74.10W
07/18/2022 BERGEN NJ PUBLIC
SEVERAL FEET OF WATER ON MIDLAND AVE IN
SADDLE WORK. MULTIPLE CARS STRANDED.
&&Special weather statement, Jul 18, 3:34 PM EST, 31 minutes before
Special Weather Statement
National Weather Service New York NY
434 PM EDT Mon Jul 18 2022
NYZ078-177-182115-
Northwest Suffolk NY-Northern Nassau NY-
434 PM EDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of western Suffolk and
northeastern Nassau Counties through 515 PM EDT...
At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glen Cove, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington Station, Glen Cove, Syosset, Huntington, Oyster Bay,
Bayville, Centerport, Cold Spring Harbor, Brookville, Greenlawn,
Elwood, East Hills, Sea Cliff, Glen Head and Glenwood Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern New York.
&&
LAT...LON 4087 7370 4086 7366 4090 7365 4092 7359
4093 7352 4096 7349 4094 7342 4097 7339
4084 7333 4079 7366
TIME...MOT...LOC 2033Z 253DEG 17KT 4084 7363
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DRSpecial weather statement, Jul 18, 3:40 PM EST, 25 minutes before
Special Weather Statement
National Weather Service New York NY
440 PM EDT Mon Jul 18 2022
NJZ104-NYZ069>071-182130-
Eastern Bergen NJ-Rockland NY-Southern Westchester NY-
Northern Westchester NY-
440 PM EDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of northeastern Bergen,
southern Westchester and Rockland Counties through 530 PM EDT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Norwood, or near Tappan, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Yonkers, White Plains, Port Chester, Bergenfield, Rye, Tarrytown,
Dobbs Ferry, Nyack, Tappan, Greenwich, Harrison, Scarsdale, Pearl
River, Oradell and Bronxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southern Connecticut...northeastern New Jersey...and southeastern New
York.
&&
LAT...LON 4089 7406 4094 7407 4104 7407 4117 7370
4112 7368 4110 7373 4102 7366 4100 7364
4094 7367 4091 7390 4092 7392 4091 7392
TIME...MOT...LOC 2040Z 252DEG 21KT 4097 7397
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DRLocal storm report, Jul 18, 3:41 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
441 PM EDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM FLASH FLOOD 1 NNE RIDGEFIELD PARK 40.87N 74.01W
07/18/2022 BERGEN NJ DEPT OF HIGHWAYS
ALL NORTHBOUND LANES CLOSED DUE TO FLOODING
AT EXIT 69 - I-80 ON THE NEW JERSEY
TURNPIKE/I-95.
&&Local storm report, Jul 18, 4:05 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
505 PM EDT MON JUL 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM FLASH FLOOD 1 WNW FORDHAM 40.88N 73.90W
07/18/2022 BRONX NY DEPT OF HIGHWAYS
FLOODING ON I-87 MAJOR DEEGAN EXPRESSWAY
NORTHBOUND AND SOUTHBOUND AT WEST 231ST
STREET; RAMP (NEW YORK). ALL LANES BLOCKED.
&&